Session Name: Poster Session B: Radiology/Renal Artery Stenosis
Session Type: Poster Session
Date: Sunday, May 3, 2015
Session Time: 5:30pm-6:30pm
Presentation Time: 5:30pm-6:30pm
Location: Exhibit Hall E
Background: Contrast-induced nephropathy (CIN) is associated with a significant increase in mortality and morbidity in patients with native kidneys. Data regarding CIN in renal allografts is limited however. We retrospectively studied CIN in renal allografts at one institution: its incidence, risk factors and effect on long term outcomes including allograft loss or death.
Methods: 135 renal transplant recipients undergoing contrast-enhanced CT scan (CT) or cardiac catheterization (Cath) between years 2000 and 2013 were identified. Contrast agents were iso- or low-osmolar. CIN was defined as a rise in serum creatinine (SCr) by > 0.3 mg/dl or 25% from baseline within 4 days of contrast exposure. After excluding 85 exposures where patients had no SCr within 4 days of contrast administration, 76 contrast exposures (CT: n=45; Cath: n=31) in 50 patients were analyzed. Risk factors assessed included demographics, comorbid conditions, type/volume of contrast agent used, IV fluids, N-acetylcysteine (NAC) administration and calcineurin inhibitor use. Bivariate and multivariate analyses were used to assess the risk of CIN.
Results: The sample included 50% males, mean age was 53.3 (sd 15.3) years, and mean SCr was 1.46 (sd 0.88) mg/dl . Characteristics included DM (32%), HTN (78%), CHF (7%), live donor kidney recipients (78%), deceased donor kidney recipients (22%) and calcineurin inhibitor use (83%). Pretreatment with IV fluids and NAC administration occurred in 53 and 36% of contrast exposures respectively. CIN was identified in 10 out of 76 procedures (incidence 13.2%). Incidence of CIN following CT was 13.3% (6 out of 45) and Cath was 12.9% (4 out of 31). Significant bivariate predictors of CIN were IV fluid administration (P=0.05), lower hemoglobin (P=0.03) and lower albumin (P=0.02). In a multivariable model, CIN was predicted by NAC (P=0.03) and lower hemoglobin (P=0.01). Calcineurin inhibitor use was not associated with CIN. During long term follow up, CIN did not affect allograft function, allograft survival or death.
Conclusions: CIN is common in kidney transplant recipients, and there is room for quality improvement with regards to careful renal function monitoring post contrast exposure. In our study, NAC exposure and lower hemoglobin were associated with CIN. Calcineurin inhibitor use was not associated with CIN. Our sample size is small however and larger prospective studies of CIN in renal allografts are needed.
To cite this abstract in AMA style:Jawdeh BAbu, Sharma Y, Katipally S, Leonard A, Alloway R, Woodle E, Thakar C. Incidence and Risk Factors of Contrast-Induced Nephropathy in Renal Allograft Recipients [abstract]. Am J Transplant. 2015; 15 (suppl 3). https://atcmeetingabstracts.com/abstract/incidence-and-risk-factors-of-contrast-induced-nephropathy-in-renal-allograft-recipients/. Accessed December 6, 2023.
« Back to 2015 American Transplant Congress